Hail, Moniteau
- When
- May 27, 11:40 AM CST
- Where
- Moniteau County, California
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.630, -92.570
Mesoscale convective complex developed and tracked east across forecast area. The strongest storms were along and south of Interstate 70 through the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Mesoscale convective complex developed and tracked east across forecast area. The strongest storms were along and south of Interstate 70 through the evening hours. There were numerous reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 27, 10:45 AM CST, 55 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1145 AM CDT Sat May 27 2017 .SHORT TERM... (Through Late Tonight) Issued at 327 AM CDT Sat May 27 2017 Primary concern for the short term is potential for severe weather this afternoon and evening. Atmosphere will be primed by mid to late afternoon with 3500-4000+ J/Kg of MLCAPE generally along and south of I-70 according to the RAP and GFS with somewhat lower values further north. These very high CAPE values are paired with with 40+kts of 0-6km shear. Forecast soundings are showing a deep elevated mixed layer with 7-9C/km lapse rates from 700m to 500- 450mb which is helping to produce these very high CAPE values. These values are well into the range to produce some significant severe weather Saturday afternoon and evening. Hodographs show some decent directional shear in the lowest kilometer of the atmosphere, but quickly straighten out with speed shear dominating from 2-6km. This suggests that the initial storm mode may be discrete cells or clusters, but it should grow upscale into a QLCS. All convection allowing models (CAMs) are showing this scenario now, with the only real differences between them being timing and exact position of the QLCS. For the PoP forecast, I stuck pretty close to the 3km NAM which as been pretty consistent with the development, mode, and timing of the system as it moves across our area. Expect the leading edges to be approaching our central Missouri counties between 21-23Z, with the system approaching the Mississippi River in east central Missouri around between 01-02Z...and through the eastern portion of the CWFA by around 05Z. With the severe weather parameters on the high end of the scale, damaging wind in excess of of 80 mph, golf ball size hail or larger, and a few tornadoes are possible. As mentioned before...the primary threat area will be along and south of I-70. Carney .LONG TERM... (Sunday through Friday) Issued at 327 AM CDT Sat May 27 2017 While the primary MCS will have moved well to the southeast of the CWA by 12Z on Sunday morning, the GFS/NAM are still showing a surface low over northern Illinois with the main cold front trailing southwest through east central and south central Missouri. This front will move slowly east during the morning hours and should clear the CWA around midday. A mid-level trough that will start the day over the central Plains will move east through the day and will provide at least some some ascent through mid afternoon across southeast Missouri and south central Illinois. Will continue to go with a chance of showers and thunderstorms in the morning over the southern and eastern parts of the CWA when the instability will be the highest ahead of the main cold front, and back down to a slight chance in the afternoon. Will also continue mention the potential for a few strong to severe thunderstorms on Sunday in the marginal risk area during the day on Sunday. Then it still looks like a mainly dry forecast Sunday night into Monday night as the cold front will move well south of the area and most the Great Lakes upper low pivots to the north. By Tuesday and Wednesday, the front will move back north into southern Missouri and Illinois and showers and thunderstorms will develop along it as the GFS/ECMWF show varying timing of shortwave troughs moving along the front. The chance of showers and thunderstorms will continue into late in the week as both the GFS/ECMWF continue to show the front over Missouri and southern Illinois. Highs most of next week will be in the mid 70s to around 80 degrees given that 850mb temperatures will be around 10-12C. SREF mean temperatures reflect this thinking. Britt && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1120 AM CDT Sat May 27 2017 Convection already developing south of COU along a nearly stationary front. It appears that this activity will likely remain south of the taf sites early this afternoon, but additional convection now developing over eastern KS will move eastward through the taf sites late this afternoon and early this evening. These storms will likely bring a brief period of heavy rainfall and strong wind gusts to COU and the St Louis metro area. The models continue to indicate stratus clouds and light fog late tonight and early Sunday morning as surface winds become light with surface dew points still high. For now will just forecast MVFR cigs and vsbys late tonight and eearly Sunday morning. Surface wind will become northwesterly and strengthen Sunday morning after the passage of a cold front with any fog dissipating and cloud ceilings slowly rising. SPECIFICS FOR KSTL: Convection already developing south of COU along a nearly stationary front. It appears that this activity will likely remain south of the STL area early this afternoon, but additional convection now developing over eastern KS will move eastward through STL late this afternoon and early this evening. These storms will likely bring a brief period of heavy rainfall and strong wind gusts. The models continue to indicate stratus clouds and light fog late tonight and early Sunday morning as surface winds become light with surface dew points still high. For now will just forecast MVFR cigs and vsbys late tonight and eearly Sunday morning. Surface wind will become northwesterly and strengthen Sunday after the passage of a cold front with any fog dissipating and cloud ceilings slowly rising. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 427 AM CDT Sat May 27 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-280930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 427 AM CDT Sat May 27 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Severe weather is likely this afternoon and evening. Damaging winds to 80 mph, golfball or larger size hail, and a few tornadoes will be possible. The greatest risk will generally be along and south of Interstate 70. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to severe thunderstorms will be possible on Sunday over southeast Missouri and south central Illinois. Large hail and damaging winds will be the primary risks. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and this evening. Britt
Special Weather Statement
National Weather Service St Louis MO
1137 AM CDT SAT MAY 27 2017
MOZ049-059-062-072-271715-
Gasconade MO-Franklin MO-Osage MO-Crawford MO-
1137 AM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...
SOUTHWESTERN FRANKLIN...SOUTHEASTERN OSAGE AND SOUTHERN GASCONADE
COUNTIES UNTIL 1215 PM CDT...
At 1137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Fountain, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Owensville, Belle, Gerald, Bland, Freeburg, Rosebud, Rich Fountain,
Drake, Argyle, Canaan, Japan and Oak Hill.
LAT...LON 3842 9197 3849 9130 3819 9124 3816 9164
3829 9165 3829 9205
TIME...MOT...LOC 1637Z 263DEG 28KT 3835 9186
KDThe Pleasant Hill radar (KEAX), 148 km away, was scanning. The volume nearest the first event began at 17:42 UTC.
19 thunderstorm wind, 9 hail. Local standard time, as filed.
Thunderstorm winds blew down a large tree in Brazito.
Two to three inch diameter hail was reported in an area from Bunker to two miles northeast of Bunker.
Thunderstorm winds blew down several large trees around town. Also, a transformer caught fire.
One to two inch diameter hail fell in a wide swath from Centerville to Lesterville.
Several tents were blown over at airshow at Columbia Regional Airport.
Thunderstorm winds blew down numerous large tree limbs along Route D, about two miles northwest of Brazito.
Thunderstorm winds split a large tree in half. One half fell onto U.S. Highway 54.
A line of severe storms moved eastward across Osage County. The strongest storm tracked across the southern portions of the county, knocking down numerous trees, tree limbs and power lines. Several trees were blown down onto Highway P just northeast of Meta. Also, a large tree was blown down onto U.S. Highway 63 near Freeburg.
A wide swath of large hail fell between Chloride and Annapolis. The largest hail stones were two inches in diameter.
Thunderstorm winds blew down numerous tree limbs and power lines around town.
Thunderstorm winds blew down a large tree in town.
Thunderstorm winds blew down a large tree.
Thunderstorm winds blew down a couple of power lines in Steelville. Also, a tree was blown down onto Long Spring Road near intersection with Route BB.
Thunderstorm winds blew down numerous large tree limbs around town.
Thunderstorm winds blew over a tree just northeast of Lake St. Louis. Also, several power lines were blown down along Mexico Road near intersection with Mid Rivers Mall Drive.
Thunderstorm winds blew down numerous trees and tree limbs in the Lesterville area.
Thunderstorm winds blew down numerous large trees and power lines along Highway 21 and Route E.
Thunderstorm winds blew down numerous trees and power lines between Caledonia and Potosi. One large tree was blown down onto Highway 8 south of Mineral Point.
A line of severe storms moved through St. Francois County. Numerous trees, tree limbs and power lines were blown down in Bismarck, Leadwood, Park Hills, Leadington, Desloge, and Farmington.
Thunderstorm winds blew down numerous trees, tree limbs and power lines between Fredericktown and Marquand. About 5 miles southwest of Fredericktown, a 3 foot diameter tree was uprooted. Also, a small portion of a roof was blown off of a barn. In Fredericktown, part of the roof of a business was blown off.
Thunderstorm winds blew down numerous trees, tree limbs and power lines in the southern portions of Ste. Genevieve County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715846, 715853, 715852, 716257, 716258, 716263, 716270, 716260, 716259, 716264, 716266, 716267, 716305, 716269, 716302, 716308, 716304, 716310, 716277, 716312, 716520, 716521, 716514, 716519, 716561, 716564, 716567, 716568.